9Jan

I’m addicted. There, I said it. I’m an addict and it’s all my fault.

Well I didn’t know that the drugs I was prescribed would cause any long term problems at the time but it would seem topical steroids are a ticking time bomb.

At first the steroids worked but over time higher and higher doses were prescribed to keep the eczema at bay. It took years to understand the various triggers which were causing my problems, rather than just treating the obvious inflammation which is just a short term measure at best.

My red allergy face

Is this red skin syndrome? Am I addicted to topical steroids?

Topical steroids were invented way back in 1950 and I guess no one then knew what the long term effects might be. It feels like no one really cares in an NHS system where doctors prescribe anti-depressants, steroids and antibiotics far too frequently. There is so little diagnostic analysis into what might be causing a problem. Many of these man-made drugs are proving to create more problems than they solved, yet still they are being prescribed to yet more patients.

I first used steroids when I was a child. They worked at first. Hydrocortisone helped to heal patches on the backs of my legs and arms. But gradually I needed stronger steroids. The eczema did improve a little but in my twenties it came back with a vengeance and needed ever stronger steroids.

I also need an asthma preventative inhaler and another for instant relief. Yet more steroids and I cannot live without these. I inhale steroids every day to control my asthma. These drugs are life changing because without them I’d be so wheezy all the time and maybe I wouldn’t be here today. I’ve had a lot of hospital admissions with severe asthma and needed medical intervention.

Addicted to steroids

So I’m addicted and not just to one type or steroid; there’s one for the asthma and one for the eczema.

In the past I have been reduced to begging for more. For my next fix. Now Elocon, my current steroid drug of choice, is on my repeat prescription so I can make sure I have enough and never run out. My doctor trusts me, I don’t over use it and he has never refused me but I hate needing this stuff so much. I often find myself in denial and with a very bad flare-up, sleepless for weeks and itching like mad before I give in and get another fix. It works almost instantly.

If I can’t get any quick enough, if I run out, my skin inflames all over, even my feet. I become itchy like a million ants are crawling all over me, experience stabbing sharp pains, my temperature rises and I shake and sweat. It’s nasty.

Cold turkey from this stuff is something else, not that I’ve been through any other kind. I’ve never smoked and don’t have an addictive personality; my body however is hooked in a big way on topical steroids. It doesn’t pass in weeks, months but sometimes years for those who have managed to succeed with the topical steroid withdrawal.

I cannot live without steroids, at least not for long. You see the itch is so bad, the intense pain is unbearable, I just can’t live without the relief the steroids have brought me. They really are a miracle cure, but you know what? It’s never enough. It never is with addiction. The body craves more, that stronger hit, that something else that will take all the itching urges away and keep the skin smooth and eczema free.

But it’s a lie and it’s a trap. And it’s one of the nastiest and cruelest tricks I’ve even been played.

Because, now thanks to science, doctors and the genetics that gave me eczema I’ve been dealt topical steroid addiction.

My dermatologist refuses to believe this is a problem and tells me to just use steroids when I need to, in moderation and as advised. Just to keep using them. That there is no issue. Nothing to worry about.

So what do I do? The more I read about topical steroid withdrawal the more fear grips me. I cannot go through that alone with no support. I’ve seen some of the stories of people who have survived it with lovely clear normal skin but I’ve also seen the photos of what they’ve been through. I can’t do it. I cannot put myself through that and still work, function, live in normal society. I know what it’s like being in that much pain for a day, for a week, but for months and months, for years? Because that is how long it can take. Can I put myself through that?

But there is a lifeline. Check out ITSAN, International Topical Steroid Addiction Network. This condition is also referred to as Red Skin Syndrome because the skin glows the harshest, most swollen, most horrendous burnt red colour during the withdrawal process.

Just look at some of the photos in the gallery from people who have been through withdrawal. They are so awful and painful to look at. How could I go to work looking like that? Could I even get my job done looking like that?

I’m worried about topical steroid withdrawal

I’ve been reading about quite a few people who have stopped using steroids. I need stronger steroids. I need them more often. I can’t find anything else that gives me that high.
But it’s a false solution. Because for me, now it’s too late.

And if you think going cold turkey from alcohol and drugs looks bad, take a look at these blogs from brave people going through topical steroid withdrawal right now. Some of them are hospitalised, some are losing their hair, most of them are 1 year or even 18 months into the process and it can take up to 24 months to get through withdrawal to clear, healed steroid free skin.

The body is so completely addicted that it will create worse symptoms than you EVER had before. Instead of finding the source and triggers of eczema, we have created a monster condition.

But my doctor won’t talk about this with me. My dermatologist doesn’t think I have a problem, he says I just have eczema. Well yes, I do but it’s mutated. It’s morphed into this whole body, mind bubbling, skin altering, fizzing, screaming, burning hell if I don’t use steroids.

Protopic has transformed my facial eczema, the redness that covered my face in a kind of butterfly pattern like the worst crusty, dry, scaly eczema you could ever imagine. But is this just another addictive drug? A plaster to cover up a very nasty problem which one day I will have to address.

At this point in my life I just cannot consider going through the withdrawal. But I am now consciously monitoring my use and trying to slowly, slowly reduce my applications. I’m not sure whether this will work but going cold turkey is nasty.

I’m not sure I’m brave enough. I would love to hear from survivors who have done this before. How did you cope? Did you continue to work?

  

3 Responses to Topical steroid addiction and withdrawal and what it means…

  1. Hi Ruth, I am also into the journey of TSW. I acknowledge you for sharing your experience. It is not easy going through TSW and it is never easy. It would means giving up your job to recover from TSW. Beside physical pain, there is emotional pain to cope as well.

    I do hope you will find a solution and thank you for sharing.

  2. Stuart

    Hi Ruth

    I am in the same situation as you, my eczema just gets worse and worse and i cannot function for more than about 4 days without Steroid cream! i am so worried about being addicted but as i work have a young family i cant even think about going cold turkey!!

  3. Mark

    Thanks for sharing your post. I hope you can find another alternative aside from steroids.

Add a comment

Your email address will not be published. Required fields are marked *